Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 207, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2003, 7:36 PM CDT for Appanoose County, Wayne County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 7:36 PM CDT (00:36 UTC)
- Expired
- Jul 9, 2003, 8:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Appanoose County, IA, Wayne County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 100036 SVRDMX IAC007-185-100115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 815 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... APPANOOSE COUNTY IN SOUTH CENTRAL IOWA EASTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 800 PM CDT * AT 733 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NUMA...OR ABOUT 37 MILES SOUTHWEST OF OTTUMWA...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CENTERVILLE MUNICIPAL AIRPORT AROUND 745 PM... NEAR EXLINE AROUND 750 PM AND 6 MILES SOUTHWEST OF MOULTON AROUND 800 PM. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. THIS STORM PRODUCED SIGNIFICANT TREE DAMAGE IN LINEVILLE AROUND 723 PM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY EVENING FOR IOWA. LAT...LON 4089 9327 4060 9327 4060 9267 4089 9266 BOKSA $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:05 AM CDT, 8 hours 31 minutes earlier.
Area forecast discussion, Jul 9, 11:05 AM CDT, 8 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1105 AM CDT WED JUL 9 2003 ZONE UPDATE COMING OUT SHORTLY MAINLY TO TWEAK TEMPS. ACTIVE WEATHER WITH THREAT OF SEVERE AND HEAVY RAIN WILL REMAIN OVR CENTRAL IOWA UNTIL THE UPPER SYSTEM PUSHES EAST THIS AFTERNOON AND THE SURFACE LOW EXITS THIS EVENING. BEST THREAT FOR SEVERE LOOKS TO BE OVER SOUTHEASTERN IOWA BETWEEN 19Z AND 01Z MAINLY SOUTH OF THE 850 BOUNDARY AND ALONG THE SURFACE BOUNDARY. CLOUD COVER COULD HAVE AT LEAST SOME IMPACT THOUGH. I THOUGHT WE WOULD SEE MORE SUN THAN WE ARE. GIVEN THE DYNAMICS OF THE SITUATION THOUGH THE AFFECT OF THE CLOUDS MAY BE TO DELAY THREAT. .DSM...FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH MIDNIGHT THURSDAY MORNING. FAB
Hazardous weather outlook, Jul 9, 4:32 AM CDT, 15 hours 4 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-092300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 432 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY WIDESPREAD THUNDERSTORMS WILL AFFECT MOST OF CENTRAL IOWA TODAY. THE MAIN THREATS WILL BE VERY HEAVY RAINS PRODUCING FLASH FLOODING...AS WELL AS THE POTENTIAL FOR DAMAGING WINDS. THE FLASH FLOODING RISK WILL BE MAINLY FROM AN OTTUMWA TO DES MOINES AND CARROLL LINE AND NORTHWARD. THE BEST POTENTIAL FOR DAMAGING WINDS WILL BE ALONG AND SOUTH OF U.S. HIGHWAY 30. THE THREAT FOR SEVERE WEATHER WILL DIMINISH DURING THE AFTERNOON HOURS FROM WEST TO EAST ACROSS CENTRAL IOWA AS A STRONG LOW PRESSURE SYSTEM RACES ACROSS THE STATE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY. SEVERAL DRY DAYS ARE FORECAST BEFORE THE NEXT CHANCE FOR THUNDERSTORMS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). RUSSELL
In the hours before
Local storm report, Jul 9, 4:59 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0459 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM 4 W AUDUBON IA 0.88 IN HAIL
07/09/03 AUDUBON SEVERE WEATHER SPOTTER
REPORTED FEW LARGE HAIL
STONES OF NICKEL SIZED
MIXED WITH NUMEROUS PEA
SIZED HAIL
BROCKLocal storm report, Jul 9, 5:06 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0506 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0404 PM 4 W AUDUBON IA 0.88 IN HAIL
07/09/03 AUDUBON SEVERE WEATHER SPOTTER
REPORTED PEA SIZED HAIL
WITH MIXTURE OF NICKEL SIZE
HAIL
BBLocal storm report, Jul 9, 6:45 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0645 PM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0619 AM 1 E KAMRAR IA 1.00 IN HAIL
07/09/03 HAMILTON NEAR THE JUNCTION OF D41
AND HWY 69.
0544 AM 3 SE KAMRAR IA TORNADO
07/09/03 HAMILTON
0633 AM 5 SW BUCKEYE IA 1.75 IN HAIL
07/09/03 HARDIN CORN CRIB BLOWN OVER.
CABSpecial weather statement, Jul 9, 6:56 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 656 PM CDT WED JUL 9 2003 IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-100100- ...TORNADO WATCH #698 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES... ADAIR ADAMS AUDUBON BOONE CALHOUN CARROLL CASS CRAWFORD DALLAS EMMET GREENE GUTHRIE HUMBOLDT KOSSUTH MADISON PALO ALTO POCAHONTAS SAC WEBSTER IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-082>086- 092>097-100100- ...TORNADO WATCH #698 REMAINS IN EFFECT UNTIL 800 PM CDT FOR THE COUNTIES OF... APPANOOSE BLACK HAWK BREMER BUTLER CERRO GORDO CLARKE DAVIS DECATUR FRANKLIN GRUNDY HAMILTON HANCOCK HARDIN JASPER LUCAS MAHASKA MARION MARSHALL MONROE POLK POWESHIEK RINGGOLD STORY TAMA TAYLOR UNION WAPELLO WARREN WAYNE WINNEBAGO WORTH WRIGHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:28 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 32 min |
| Jul 9, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.